Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 342, NWS Norman, OK

May 30, 2001Garvin County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 30, 2001, 2:57 AM CDT for Garvin County, McClain County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 2:57 AM CDT (07:57 UTC)
Expired
May 30, 2001, 3:45 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garvin County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 46 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
670 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 300758
SVROKC
OKC049-087-300845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
257 AM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCLAIN COUNTY IN CENTRAL OKLAHOMA
  NORTHERN GARVIN COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 345 AM CDT

* AT 257 AM CDT...DOPPLER RADAR DETECTED A LARGE SEVERE THUNDERSTORM 
9   MILES NORTHWEST OF LINDSAY...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE COLE...CRINER...DIBBLE...
  GOLDSBY...LINDSAY...MAYSVILLE...PAOLI...PURCELL...ROSEDALE...
  WASHINGTON AND WAYNE

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS INj EXCESS OF 60 MPH 
ARE LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3505 9766 3475 9766 3476 9713 3491 9714
          3518 9748

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:47 AM CDT, 10 minutes earlier.

Area forecast discussion, May 30, 2:47 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
247 AM CDT WED MAY 30 2001

SEVERE CONVECTION WILL CONTINUE THROUGH EARLY MORNING ACROSS
SOUTHERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. WEAK SURFACE
TROUGH/FRONT ACROSS NORTHWEST OKLAHOMA WILL MOVE LITTLE UNTIL UPPER
TROUGH TO THE WEST CATCHES UP WITH IT. UNTIL IT DOES WILL NEED TO
HOLD ONTO POPS ACROSS THE AREA. LATEST ETA HAS BOUNDARY MOVING
SLOWER THAN PREVIOUS RUNS. CONCERNED IT MAY HANG UP SOMEWHERE CLOSE
TO THE RED RIVER THROUGH WEDNESDAY NIGHT/EARLY THURSDAY.

MODELS ARE CONSISTENT WITH ROTATING A SHORTWAVE TROUGH AROUND
DEVELOPING UPPER LOW NEAR THE GREAT LAKES AND BRINGING ANOTHER COLD
FRONT THROUGH THE FORECAST AREA FRIDAY/FRIDAY NIGHT. TIGHT BOUNDARY
LAYER MOISTURE GRADIENT SHOULD MOVE NORTH INTO THE AREA BY THIS
TIME PROVIDING AMPLE MOISTURE/INSTABILITY FOR CONVECTION ALONG THE
SOUTHWARD MOVING BOUNDARY. WILL ADD 30/40 POPS ALL AREAS FOR
PORTIONS OF FRIDAY/SATURDAY.

UPPER RIDGE EXPECTED TO BUILD INTO THE AREA SUNDAY/MONDAY BEFORE
MODELS DIVERGE WITH RESPECT TO SPEED OF DEPARTING UPPER LOW NEAR THE
GREAT LAKES. PREFER THE SLOWER/LESS AMPLIFIED UPPER WAVE PATTERN
DEPICTED BY THE ECMWF FOR TUESDAY WHICH BRINGS A QUASI-STATIONARY
FRONTAL BOUNDARY TO NEAR THE KANSAS/OKLAHOMA BORDER. CONVECTION
COULD DEVELOP ALONG IT OR ALONG A DEVELOPING DRY LINE TO THE WEST.
CAP APPEARS STRONGEST SOUTH OF INTERSTATE 40 SO WILL KEEP THE
SOUTHERN HALF OF AREA DRY AT THIS TIME.

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, May 29, 11:46 PM CDT, 3 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1146 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    BRAMAN                    OK   WIND DAMAGE
05/29/01   KAY                            LIGHT POLE BLOWN
                                          DOWN...REPORTED BY
                                          BRAMAN EOC

KT
Local storm report, May 29, 11:53 PM CDT, 3 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    FREDERICK                 OK   .75 INCH HAIL
05/29/01   TILLMAN                        REPORTED BY TILLMAN
                                          SHERIFFS OFFICE

KT
Local storm report, May 29, 11:54 PM CDT, 3 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    10 NW HINTON              OK   WIND DAMAGE
05/29/01   CADDO                          TRUCK BLOWN OVER ON
                                          I-40 AT MILE MARKER
                                          96...AMATEUR RADIO
   4                                       REPORT

KT
Local storm report, May 30, 12:21 AM CDT, 2 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1221 AM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    ALTUS                     OK   .88 INCH HAIL
05/29/01   JACKSON                        BY SPOTTER

1203 AM    ALTUS                     OK   1.0N0 INCH HAIL
05/30/01   JACKSON                        SPOTTER REPORT

CW
Local storm report, May 30, 12:44 AM CDT, 2 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    PIEDMONT                  OK   1.00 INCH HAIL
05/30/01   CANADIAN                       SPOTTER REPORT

CW
Local storm report, May 30, 1:24 AM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
124 AM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    OKLAHOMA CITY             OK   70 MPH WIND GUST
05/30/01   OKLAHOMA                       ESTIMATED BY SPOTTER
                                          IN DOWNTOWN AREA

0108 AM    5 N MUSTANG               OK   60 MPH WIND GUST
05/30/01   CANADIAN                       (ESTIMATED) HAM RADIO
                                          REPORT

0110 AM    4 W BLAIR                 OK   .88 INCH HAIL
05/30/01   JACKSON                        HAM RADIO REPORT

1259 AM    4 N DUKE                  OK   1.75 INCH HAIL
05/30/01   JACKSON                        HAM RADIO REPORT

1256 AM    RUSSELL                   OK   1.25 INCH HAIL
05/30/01   GREER                          HAM RADIO REPORT

1254 AM    PIEDMONT                  OK   1.00 INCH HAIL
05/30/01   CANADIAN                       HAM RADIO REPORT

1253 AM    8 S REED                  OK   .75 INCH HAIL
05/30/01   GREER                          HAM RADIO REPORT

1252 AM    4 SW MANGUM               OK   1.00 INCH HAIL
05/30/01   GREER                          REPORTED BY EOC

1233 AM    10 N GRANDFIELD           OK   1.00 INCH HAIL
05/30/01   TILLMAN                        HAM RADIO REPORT

1231 AM    10 N GRANDFIELD           OK   70 MPH WIND GUST
05/30/01   TILLMAN                        (ESTIMATED) HAM RADIO
                                          REPORT

LANE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:52 PM CDTSevere Thunderstorm WarningOUNHarper38 min
May 29, 9:42 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
May 29, 10:03 PM CDTSevere Thunderstorm WarningOUNJackson42 min
May 29, 10:07 PM CDTSevere Thunderstorm WarningOUNGarfield, Major38 min
May 29, 10:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
May 29, 10:22 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey38 min
May 29, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham33 min
May 29, 10:39 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble51 min
May 29, 10:44 PM CDTSevere Thunderstorm WarningOUNJackson46 min
May 29, 11:03 PM CDTTornado WarningOUNTillman27 min
May 29, 11:05 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita40 min
May 29, 11:06 PM CDTTornado WarningOUNKay24 min
May 29, 11:12 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian48 min
May 29, 11:12 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan48 min
May 29, 11:29 PM CDTSevere Thunderstorm WarningOUNTillman46 min
May 29, 11:43 PM CDTSevere Thunderstorm WarningOUNWashita47 min
May 29, 11:44 PM CDTTornado WarningOUNCanadian31 min
May 30, 12:01 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon44 min
May 30, 12:03 AM CDTSevere Thunderstorm WarningOUNJackson42 min
May 30, 12:03 AM CDTSevere Thunderstorm WarningOUNCaddo42 min
May 30, 12:13 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
May 30, 12:17 AM CDTSevere Thunderstorm WarningOUNCanadian43 min
May 30, 12:29 AM CDTTornado WarningOUNCotton, Tillman31 min
May 30, 12:39 AM CDTSevere Thunderstorm WarningOUNKiowa51 min
May 30, 12:44 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson46 min
May 30, 12:49 AM CDTSevere Thunderstorm WarningOUNOklahoma41 min
May 30, 12:57 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
May 30, 1:01 AM CDTTornado WarningOUNCotton29 min
May 30, 1:20 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain40 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa47 min
May 30, 1:30 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie45 min
May 30, 1:46 AM CDTSevere Thunderstorm WarningOUNCaddo44 min
May 30, 1:58 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain47 min
May 30, 2:01 AM CDTSevere Thunderstorm WarningOUNComanche44 min
May 30, 2:24 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady36 min
May 30, 2:42 AM CDTSevere Thunderstorm WarningOUNComanche48 min
May 30, 3:12 AM CDTSevere Thunderstorm WarningOUNGrady48 min
May 30, 3:28 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie47 min
May 30, 3:36 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita39 min
May 30, 3:43 AM CDTSevere Thunderstorm WarningOUNSeminole47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.